Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS Jackson, MS

June 27, 2004Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 27, 2004, 12:45 PM CDT for Hinds County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 12:45 PM CDT (17:45 UTC)
Expired
Jun 27, 2004, 1:10 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 29 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS54 KJAN 271745
SVRJAN
MSC049-271810-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 110 PM CDT

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 60 TO 70 MPH... 
  AND UP TO PENNY SIZED HAIL.  THE LINE EXTENDED FROM 4 MILES 
  SOUTHEAST OF LEARNED TO 9 MILES SOUTHEAST OF BYRAM...AND WAS 
  MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR I-55 EXIT 85...BYRAM AT 1250 PM CDT
  BE NEAR RAYMOND AT 1255 PM CDT
  BE NEAR I-55 EXIT 90...I-55 EXIT 88...SOUTH JACKSON AT 100 PM CDT
  BE NEAR I-20 EXIT 34...I-20 EXIT 45...I-20 EXIT 44...I-55 EXIT 91
  AT 105 PM CDT


LAT...LON 3214 9065 3240 9033 3236 9012 3234 9012
      3230 9019 3224 9021 3220 9019 3215 9026
      3214 9024 3207 9024

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:10 AM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 6:10 AM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
610 AM CDT SUN JUN 27 2004

.AVIATION...WIDESPREAD MVFR CONDS AND LOCAL AREAS OF IFR/LIFR CONDS
WILL EXIST IN THE VICINITY OF JAN...GLH...GWO...CBM...MEI...AND NMM
UNTIL AT LEAST 14Z THIS MORNING AS PRECIP ASSOC WITH A SMALL MID
LEVEL DISTURBANCE PASSES TO THE EAST. VFR CONDS ARE EXPECTED THIS
MORNING FOR KHBG. A MESOSCALE BOUNDARY FROM NEAR MCCOMB TO SHUBUTA
WILL KEEP MOST TSTM ACTIVITY ANCHORED TO THE SOUTH OF MEI/NMM THIS
MORNING. HBG WILL SEE RISK FOR TS IN VICINITY DURING THE NEXT FEW
HOURS AS THE BOUNDARY SINKS SLOWLY SOUTH. PRIMARY CONSIDERATIONS
LATER TODAY AND THIS EVENING CONCERN TSTM REDEVELOPMENT WITH
APPROACH OF E TX SHORTWAVE TROUGH. EXPECT CURRENT SHOWER/TSTM ACTION
AND MVFR/IFR CONDS TO DIMINISH QUICKLY LATER THIS MORNING AS
DISTURBANCE MOVES EAST...BUT QUICK REGENERATION IS EXPECTED THIS
AFTERNOON AS SOME DESTABILIZATION TAKES PLACE AND BOUNDARIES ARE IN
ABUNDANCE. GLH AND GWO LOOK TO BE UNDER GREATEST RISK FOR TSTM CONDS
THIS AFTN.   43/EC

&&

.SYNOPSIS...A STALLED BOUNDARY ALONG THE NORTHERN HALF OF THE
FORECAST AREA IS ALLOWING FOR A CONSTANT TRAINING OF PRECIPITATION
OVER NEARLY SATURATED SOILS IN THE MISSISSIPPI DELTA.
UNFORTUNATELY...NO SIGNIFICANT RELIEF IS IN SIGHT FOR THE NEXT 48
HOURS. THE PERPETUAL ONSLAUGHT OF WAVE AFTER WAVE MOVING EASTWARD
THROUGH THE BOUNDARY CONTINUES WITH THE LATEST WAVE OVER CENTRAL
TEXAS SHOWING GOOD ORGANIZATION IN WV SATELLITE IMAGERY.

&&

.DISCUSSION...THE WET WEATHER IS EXPECTED TO CONTINUE THROUGH MONDAY
OVER THE AREA AS A STRONG SHORT WAVE TROUGH OVER CENTRAL TEXAS
SLOWLY TRACKS TO THE EAST/NORTHEAST. MODEL PW VALUES ARE ABOUT .3
INCHES OVERDONE WHEN COMPARED TO THE 00Z SOUNDING DATA. THIS IS
PROBABLY THE SOURCE FOR THE OVERESTIMATION OF THE PRECIPITATION
VALUES IN THE MODEL DATA. NEVER-THE-LESS...FFG GUIDANCE VALUES
REMAIN EXTREMELY LOW OVER NORTHERN PORTIONS OF THE FORECAST AREA
WITH FORECAST VALUES OF .7 INCHES/HOUR BEING SHOWN IN THE GUIDANCE
NUMBERS. FOR THIS REASON...FEEL CONFIDENT IN EXTENDING THE FFA
THROUGH TODAY (AND EVENTUALLY THROUGH TONIGHT) AS THE PRECIPITATION
CONTINUES TO TRAIN OVER THE AREA ALONG THE BOUNDARY. SOME GOOD NEWS
IN ALL OF THIS IS THAT THE ABUNDANT CLOUD COVER OVER THE AREA TODAY
SHOULD HELP KEEP THE STRONG THUNDERSTORMS WITH THE TORRENTIAL
DOWNPOURS FROM BECOMING WIDESPREAD.

FOR MONDAY..THE ON AND OFF SHOWERS AND THUNDERSTORMS WILL CONTINUE
AS THE WAVE SLOWLY MOVES OFF TO THE EAST. EXPECT THE FOCUS OF THE
PRECIP TO MOVE SOUTHWARD THROUGHOUT THE DAY AS THE WAVE EXITS THE
AREA AND AS THE BOUNDARY BEGINS TO RESETTLE DOWN ALONG THE COAST.
GIVEN LESS FAVORABLE JET POSITIONING AND LESS MOISTURE TRANSPORT
INTO THE AREA (AND THUS LOWER PW VALUES)...THE RAINFALL AMOUNTS
SHOULD BE LESS THAN THE PREVIOUS TWO DAYS. WEDNESDAY COULD BE THE
DRIEST DAY OF THE FORECAST PERIOD AS A VERY BRIEF PERIOD OF SHORT
WAVE RIDGING BUILDS OVER THE AREA. GIVEN THE FACT THAT SIGNIFICANT
LINGERING MOISTURE IS EXPECTED TO REMAIN OVER THE AREA IN THE LOWER
LEVELS AND GIVEN THAT EXPECTATION THAT WE WILL FINALLY SEE THE SUN
AGAIN (AN THEREFORE SOME INSTABILITY FROM HEATING IN THE
AFTERNOON)...HAVE CHOSEN TO GO WITH MID RANGE SCATTERED POPS FOR
AFTERNOON THUNDERSTORMS.

ON WEDNESDAY NIGHT...THE CONVECTION SHOULD DIMINISH IN MOST
AREAS...EXCEPT IN THE WEST WHERE ANOTHER APPROACHING SHORT WAVE
TROUGH BEGINS TO LIFT THE BOUNDARY BACK TO THE NORTH AGAIN AND OVER
THE AREA. BY AFTERNOON ON THURSDAY...EXPECT A RETURN TO THE WET
PATTERN AS THE TROUGH SLOWLY APPROACHES. SHEAR PROFILES WITH THIS
WAVE ARE EXPECTING TO BE WEAK. GIVEN THE ANTICIPATED SLOW APPROACH
OF THIS NEXT SYSTEM...ANTICIPATE ANOTHER CIRRUS SHIELD TO ADVANCE
OUT AHEAD OF THE MAIN SYSTEM...THUS HAVING A SOMEWHAT STABILIZING
EFFECT AS IT ARRIVES THURSDAY NIGHT AND FRIDAY. FOR THIS
REASON...THINK THAT THIS WAVE WILL BEHAVE IN THE SAME MANNER AS THE
PREVIOUS ONES. FOR SATURDAY AND SUNDAY...WILL KEEP THE AREA IN THE
WET PATTERN...DUE TO HIGH UNCERTAINTY IN THE MODELS. THE ONLY THING
THAT THEY APPEAR CLEAR ON IS THAT THEY DONT REINTENSIFY THE BERMUDA
HIGH (WHICH WOULD ALLOW FOR US TO TRY OUT.) HOWEVER...DUE TO THE
ABSENCE OF ANY MAJOR SYSTEMS APPROACHING...HAVE GONE WITH CLIMO POPS.

GIVEN THE ENTRENCHED CLOUDY/WET PATTERN...HAVE GONE WITH TEMPS LOWER
THAN NORMAL THROUGH THE 7 DAY FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       83  71  87  71 /  60  40  50  30
MERIDIAN      85  70  87  70 /  60  40  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...A FLOOD WATCH IN EFFECT FOR CENTRAL MISSISSIPPI TODAY.
LA...A FLOOD WATCH IN EFFECT FOR NORTHEASTERN LOUISIANA TODAY.
AR...A FLOOD WATCH IN EFFECT FOR ASHLEY AND CHICOT COUNTIES TODAY.

&&

18/HENRY
Hazardous weather outlook, Jun 27, 4:21 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
421 AM CDT SUN JUN 27 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280921-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
421 AM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS...PRODUCING WIND GUSTS UP TO 45 MILES
AN HOUR...WILL BE POSSIBLE TODAY OVER SOUTHERN AND EASTER
PORTIONS OF THE OUTLOOK AREA...MAINLY TO THE SOUTH AND EAST OF A
RAYVILLE TO CANTON TO MACON LINE.

SIGNIFICANT SUNSHINE THIS MORNING WILL ALLOW A VERY MOIST AIRMASS
TO BECOME RATHER UNSTABLE BY THIS AFTERNOON OVER EAST LOUISIANA
AND SOUTH AND EAST MISSISSIPPI. AN APPROACHING UPPER LEVEL
DISTURBANCE WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT IN
THIS AREA...AND MID AND UPPER LEVEL WIND FIELDS SHOULD SUPPORT
STORM ORGANIZATION AND STRONG WIND GUSTS.

...FLOODING...
A FLOOD WATCH FOR FLASH FLOODING HAS BEEN ISSUED FOR EXTREME
SOUTHEAST ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND NORTH
CENTRAL MISSISSIPPI. PLEASE REFER TO THE WATCH FOR DETAILS.

HEAVY RAINFALL IS POSSIBLE OVER THE ENTIRE OUTLOOK AREA TODAY AND
THIS EVENING. THE VERY MOIST AIRMASS OVER THE REGION WILL BE
SUPPORTIVE OF LOCALLY INTENSE RAINFALL RATES IN HEAVIER SHOWERS
AND THUNDERSTORMS. SOILS OVER MUCH OF THE AREA ARE
SOAKED...ESPECIALLY IN THE WATCH AREA...AND ADDITIONAL HEAVY
RAINFALL WILL LEAD TO CONSIDERABLE PONDING OF WATER ON ROADS AND
IN LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 27, 10:51 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1051 AM CDT SUN JUN 27 2004

MSZ074-271700-
FORREST-
1051 AM CDT SUN JUN 27 2004

...STRONG THUNDERSTORMS WILL AFFECT THE CITY OF HATTIESBURG AS
WELL AS FORREST COUNTY...

AT 1045 AM CDT...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS NEAR THE LAMAR AND FORREST COUNTY LINE...FROM
SUMRALL TO TALOWAH.  THIS LINE OF STORMS WAS MOVING TO THE EAST AT
25 MILES AN HOUR.

WIND GUSTS OF 45 TO 50 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND HEAVY RAINFALL IN EXCESS OF AN INCH IN AN
HOURS TIME CAN BE EXPECTED AS THIS LINE OF STORMS MOVES THROUGH.
WINDS OF 40 MILES AN HOUR HAVE ALREADY BEEN REPORTED BY THE
HATTIESBURG EMERGENCY OPERATIONS CENTER.  PONDING OF WATER ON AREA
ROADWAYS...AS WELL AS LOW-LYING AREAS CAN BE EXPECTED.

THE STORMS WILL AFFECT MOTORISTS ON INTERSTATE 59 BETWEEN MILE
MARKERS 73 AND 51...AS WELL AS THE CITY OF HATTIESBURG...THROUGH
1130 AM.  THE STORMS WILL CONTINUE MOVING EAST THROUGH MUCH OF
FORREST COUNTY THROUGH NOON.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
JACKSON.

10
Local storm report, Jun 27, 11:19 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 AM CDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     2 N HATTIESBURG         31.34N 89.31W
06/27/2004  50 MPH           FORREST            MS   EMERGENCY MNGR

            HATTIESBURG EOC REPORTED THAT THUNDERSTORM WIND GUSTS
            KNOCKED DOWN TWO TREES JUST NORTH OF THE CITY OF
            HATTIESBURG.

1105 AM     TSTM WND GST     10 SE HATTIESBURG       31.21N 89.19W
06/27/2004  50 MPH           FORREST            MS   EMERGENCY MNGR

            HATTIESBURG EOC REPORTED THUNDERSTORM WIND GUSTS KNOCKED
            DOWN 2 TREES IN THE MCLAURIN AREA.

&&

BUTTS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:06 AM CDTSevere Thunderstorm WarningJANLamar, Marion39 min
Jun 27, 11:56 AM CDTSevere Thunderstorm WarningJANCopiah, Simpson29 min
Jun 27, 12:05 PM CDTSevere Thunderstorm WarningJANFranklin40 min
Jun 27, 12:31 PM CDTSevere Thunderstorm WarningJANRankin, Simpson39 min
Jun 27, 1:15 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Scott, Smith30 min
Jun 27, 1:22 PM CDTSevere Thunderstorm WarningJANAdams53 min
Jun 27, 1:41 PM CDTSevere Thunderstorm WarningJANJefferson44 min
Jun 27, 1:44 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren46 min
Jun 27, 2:12 PM CDTSevere Thunderstorm WarningJANFranklin, Hinds43 min
Jun 27, 2:40 PM CDTSevere Thunderstorm WarningJANLincoln40 min
Jun 27, 2:52 PM CDTSevere Thunderstorm WarningJANMadison, Rankin43 min
Jun 27, 3:08 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys47 min
Jun 27, 3:30 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence30 min
Jun 27, 3:35 PM CDTSevere Thunderstorm WarningJANAttala, Leake45 min
Jun 27, 3:46 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith29 min
Jun 27, 4:13 PM CDTSevere Thunderstorm WarningJANChoctaw, Neshoba, Winston42 min
Jun 27, 4:20 PM CDTSevere Thunderstorm WarningJANJasper, Jones30 min
Jun 27, 4:40 PM CDTSevere Thunderstorm WarningJANNoxubee, Oktibbeha45 min
Jun 27, 4:44 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale26 min
Jun 27, 5:07 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Webster43 min
Jun 27, 5:11 PM CDTSevere Thunderstorm WarningJANClarke14 min
Jun 27, 5:50 PM CDTSevere Thunderstorm WarningJANClay, Lowndes20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.